North Dakota, 2016

Hail in North Dakota, June 11 to 12, 2016

June 11 to 12, 2016 · NWS BIS · 3 events in 3 counties and zones

A surface low deepened over southeast Montana into northeast Wyoming as a warm front lifted into the area where strong instability and enhanced deep layer shear were noted. Sub-severe storms developed over the area, with reported hail the size of a nickel or less.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface low deepened over southeast Montana into northeast Wyoming as a warm front lifted into the area where strong instability and enhanced deep layer shear were noted. Sub-severe storms developed over the area, with reported hail the size of a nickel or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 11, 7:35 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 7:35 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
935 PM CDT SAT JUN 11 2016

.UPDATE...
Issued at 924 PM CDT Sat Jun 11 2016

Another quick update to blend to observed radar trends through
0215 UTC and the 23-01 UTC HRRR/Experimental HRRR iterations which
are having a better handle on the overall convective scenario
given increasing amounts of radar assimilation. Overall, anvil
shielding has likely lead to sufficient inhibition to prevent the
higher threats this evening from being reached. However,
increasing low level warm air advection via a near 50kt low level
jet will sustain convection through much of the night. Heavy
rainfall may be possible especially across the northwest on the
nose of the low level jet where convection may congeal. This
threat is supported by PWATs climbing to near 1.75 inches.
However, relatively fast storm motions will limit the flash flood
threat. Regarding large hail and damaging winds, most unstable
CAPE values between 2000-4000 j/kg and effective deep layer shear
around 50 kts still supports the threat over the next few hours
with the strengthening low level jet. That said, the trend this
evening has been for the higher bound of threats to not be
reached.

UPDATE Issued at 659 PM CDT Sat Jun 11 2016

Quick update to issue Severe Thunderstorm Watch 247.

UPDATE Issued at 627 PM CDT Sat Jun 11 2016

Quick update for observed radar trends through 2320 UTC, and the
18-22 UTC CAM suites. See SPC Mesoscale Discussion 877 for details
regarding potential evolution. Overall little change from previous
expectations.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 219 PM CDT Sat Jun 11 2016

The focus of the short term is the potential for severe weather in
western and central areas, late this afternoon into tonight.

Surface low pressure roughly centered over the southeast
Montana/northeast Wyoming corner will deepen through the afternoon.
An attendant warm front will propagate into southwest North Dakota
this afternoon. Favorable 0-6 km agl bulk shear, around 50 kts,
coupled with dewpoints near 60F, in western and central areas, will
aid in thunderstorm development. The 12 UTC GFS20/NAM12/Canadian
have consistently painted a band of 5200 to 3500 joules of surface
based CAPE in the southwest.

The current SPC day 1 convective outlook highlights western and much
of central areas for a slight risk for severe thunderstorms, with
all of western ND highlighted for an enhanced risk. The overall
timing for thunderstorm development, based on the 12-17 UTC CAM
models, is late this afternoon in the southwest around 22-23 UTC,
then spreading north and east into night. The main threats will be
very large hail given large CAPE profiles and strong deep layer
shear, damaging winds, and a few tornadoes.

Supporting the possibility for tornadoes is strong 0-1 km storm
relative helicity, over 200 m2/s2 for Saturday evening along the
aforementioned warm front. These values increase to between to over
300 m2/s2 by 02-03 UTC. Should storms remain discrete and rooted in
the boundary layer, a tornadic threat will exist. This is also
supported by multiple HRRR iterations depicting large updraft
helicity values possibly exceeding 100 m2/s2.

Uncertainty remains within CAPPING. A 21 UTC sounding will be done
to help determine the strength of the CAP, which will effect
thunderstorm initiation.

.LONG TERM...(Sunday night through Saturday)
Issued at 219 PM CDT Sat Jun 11 2016

Thunderstorm potential on Tuesday highlights the extended
forecast.

The 12 UTC global suites are in agreement on a low amplitude
upper level ridge across the central CONUS on Monday. Thereafter,
an upper level wave from the four corners region may propagate
northeast and impact the Northern Plains on Tuesday. This would
represent the next best chance for thunderstorms across the area.
This will have to be evaluated for severe potential over the
coming days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 924 PM CDT Sat Jun 11 2016

Scattered to numerous thunderstorms are expected in western and
central North Dakota late this evening and into tonight. Some
storms may be severe this evening. Periods of MVFR/IFR ceilings
are possible Sunday morning.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...AYD
SHORT TERM...AC
LONG TERM...AYD
AVIATION...AYD
Hazardous weather outlook, Jun 11, 7:23 PM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT SAT JUN 11 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-130230-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
923 PM CDT SAT JUN 11 2016 /823 PM MDT SAT JUN 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT. SOME STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST
THREAT IS IN WESTERN AREAS THIS EVENING. LOCALLY HEAVY RAINFALL IS
POSSIBLE IN NORTHWEST NORTH DAKOTA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST SUNDAY THROUGH
FRIDAY. A FEW STORMS COULD BE STRONG TO SEVERE ACROSS CENTRAL
NORTH DAKOTA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

AYD

In the hours before

Special weather statement, Jun 11, 6:33 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM MDT SAT JUN 11 2016

NDZ041-044-120215-
ADAMS ND-HETTINGER ND-
733 PM MDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HETTINGER AND
WESTERN ADAMS COUNTIES UNTIL 815 PM MDT...

AT 730 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF REEDER...OR 11 MILES NORTHWEST OF HETTINGER...MOVING
NORTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. HEAVY RAIN IS ALSO EXPECTED.

LOCATIONS IMPACTED INCLUDE...
MOTT...REEDER...REGENT...BUCYRUS AND HAVELOCK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4600 10294 4652 10292 4642 10227 4599 10268
TIME...MOT...LOC 0132Z 192DEG 23KT 4614 10277

CJS
Local storm report, Jun 11, 6:41 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     13 S GOLVA              46.55N 103.99W
06/11/2016  E50 MPH          GOLDEN VALLEY      ND   PUBLIC

&&

MMATHEWS
Special weather statement, Jun 11, 8:35 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
935 PM MDT SAT JUN 11 2016

NDZ032-120400-
BILLINGS ND-
935 PM MDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BILLINGS COUNTY
UNTIL 1000 PM MDT...

AT 934 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MEDORA...OR 24 MILES EAST OF BEACH...MOVING NORTH AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MEDORA AND FAIRFIELD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHWESTERN AND SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4733 10352 4733 10321 4732 10312 4681 10337
      4685 10361 4689 10361
TIME...MOT...LOC 0334Z 193DEG 43KT 4691 10348

SAVADEL
Special weather statement, Jun 11, 9:10 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1110 PM CDT SAT JUN 11 2016

NDZ003-004-010>012-120445-
MCHENRY ND-WARD ND-RENVILLE ND-MOUNTRAIL ND-BOTTINEAU ND-
1110 PM CDT SAT JUN 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
MOUNTRAIL...RENVILLE...WEST CENTRAL MCHENRY...CENTRAL WARD AND
SOUTHWESTERN BOTTINEAU COUNTIES UNTIL 1145 PM CDT...

AT 1107 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF DONNYBROOK TO 8
MILES SOUTHWEST OF SAWYER. MOVEMENT WAS NORTH AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MINOT...MOHALL...BURLINGTON...BERTHOLD...GLENBURN...SAWYER...
LANSFORD...GRANVILLE...DES LACS...FOXHOLM AND...DEERING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN NORTH DAKOTA.

LAT...LON 4894 10186 4833 10073 4789 10111 4846 10217
TIME...MOT...LOC 0407Z 201DEG 39KT 4842 10196 4800 10116

SAVADEL
Local storm report, Jun 11, 9:30 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             1 S MINOT               48.22N 101.30W
06/11/2016  E0.50 INCH       WARD               ND   PUBLIC

            PASSED ON VIA SOCIAL MEDIA

&&

MMATHEWS
Special weather statement, Jun 11, 9:40 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1040 PM MDT SAT JUN 11 2016

NDZ017-018-032-120530-
MCKENZIE ND-BILLINGS ND-DUNN ND-
1040 PM MDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BILLINGS...WEST
CENTRAL DUNN AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 1130 PM MDT...

AT 1039 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTH FAIRFIELD...OR 28 MILES SOUTHWEST OF KILLDEER...MOVING
NORTH AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRASSY BUTTE...SOUTH FAIRFIELD...FAIRFIELD AND OAKDALE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHWESTERN AND SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4758 10321 4748 10284 4704 10318 4710 10342
TIME...MOT...LOC 0439Z 202DEG 40KT 4715 10326

SAVADEL

The radar

The Bismarck radar (KBIS), 192 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Billings

When
June 11, 9:50 PM MST to 9:55 PM MST
Where
Billings County, 0.69 mi N of Fairfield
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
47.190, -103.220

Hail, McLean

When
June 12, 12:10 AM CST to 12:13 AM CST
Where
McLean County, Max
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
47.820, -101.300

Hail, Kidder

When
June 12, 6:35 AM CST to 6:38 AM CST
Where
Kidder County, 3.15 mi ENE of Steele
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.870, -99.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643195, 643196, 643197.